Aa
A
A
A
Close
Epilepsy Community
1.81k Members
Avatar universal

COULD KEPPRA CAUSE UNCONTROLLABLE IRRABILITY?

My brother in law is a 61 y/o white male who has had grand mal seizures since the age of 11.  He was put on Dilantin and Phenobarbital and still continues to take those meds, as well as Zeppra.  He has taken Lamictal in the past; but, began having seizures and it was eventually d/c'd and replaced w/Keppra.  He cannot take Depakote or Tegratol.  Both of those cause him to have continuous seizures.  He almost died trying to switch to them and was hospitalized for over 6 weeks.

He is now in a nursing facility and in the past 5 months or so has become extremely agitated, at times.  He has always been very quiet and cooperative.  He tells me he feels "nervous" and that he begins banging his hands on the bed/wall and his wheel chair into doors or walls...he says he does it before he "knows what he is doing" and the nursing staff has communicated that he continues the behaviour, until one of a few nurses (that he feels very comfortable with) comes and stops him.  Once the behaviour is interrupted, he stops and apologizes.  He is extremely embarrassed by the episodes, but, obviously cannot help what he does.  

He had an MRI and EEG recently and they were both normal, according to his neurologist.  He prescribed 5mg of Klonopin b.i.d. to start off with.  He mentioned that there was possibly some new seizure activity going on, but, we wanted to be sure he wasn't having panic attacks, so, therefore only tried one medicine at a time.  He has been on it now for more than 10 days and it has had no effect.   One of the nurses is going to try and contact the dr., but, unfortunately she is one who thinks he is "just depressed" and needs to be on Lexapro.

If you can help me with anything I may be able to discuss with his neurologist, I would appreciate it very much.

Thank you for your time and for adding your valuable knowledge to this site and forum.

Lee
4 Responses
327385 tn?1378360731
i got a magazine and it has a page about keppra .the  advertisment says to call your doctor right away if mood & behavior changes-aggression-agitation-anger-anxiety-apathy-mood swings-depression-hostillity-irritabillty.a few people may get thoughts of suicide.i would talk to his doctor about his symptoms and ask if he needs to change meds.heres a site about keppra.    www.Keppra.com     hope this helps,really sounds like its this med.
Avatar universal
I was just going to post what Brainpain posted I take keppra And i some times get agitated for no apparent reason but i don't do any thing with it I generally am A OVERLY happy person. I talked to my Doctor and he said some times as long as it does not cause u to feel depressed it happens. But whats going on with your brother in law sounds like a bad side effect.
Avatar universal
Thank you for the info. and the website. I will check it out. He "fell" at the nursing home and broke his hip. He had to have surgery and was in the hospital for a week. He never had an episode in the hosp. Now he is back at the nursing home and on a different floor. So far no episodes. So we think he is having trouble with someone at the nursing home or is just bored with being there. We are in the process of getting him moved to another one. Hopefully, that will help. Thank you so much for your kindness and caring.
God bless you and yours.
Avatar universal
Thank you also! I ditto what I said to brainpain. Hopefully the move will help. But I am still going to check on this medication. God bless you for your kindness!
Have an Answer?
Top Neurology Answerers
1780921 tn?1499301793
Queen Creek, AZ
Avatar universal
Minneapolis, MN
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease